Alert archive / Michigan / Small Craft Advisories in 2024

Small Craft Advisory 21, NWS Marquette, MI

February 11, 2024

NWS Marquette, MI issued this small craft advisory at Feb 11, 2024, 2:38 AM EST. It took effect at Feb 11, 2024, 1:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2024, 2:38 AM EST (07:38 UTC)
In effect from
Feb 11, 2024, 1:00 PM EST
Expired
Feb 12, 2024, 1:00 AM EST
In force
12 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

384 
WHUS73 KMQT 110738
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
238 AM EST Sun Feb 11 2024

LSZ241>244-111545-
/O.NEW.KMQT.SC.Y.0021.240211T1800Z-240212T0600Z/
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
238 AM EST Sun Feb 11 2024 /138 AM CST Sun Feb 11 2024/

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 1 AM EST /MIDNIGHT CST/ MONDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft expected.

* WHERE...Black River to Ontonagon MI, Ontonagon to Upper 
  Entrance of Portage Canal MI, Upper Entrance of Portage Canal 
  to Eagle River MI and Eagle River to Manitou Island MI.

* WHEN...From 1 PM EST /noon CST/ this afternoon to 1 AM EST 
  /midnight CST/ Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ249>251-111500-
/O.CON.KMQT.SC.Y.0019.000000T0000Z-240211T1500Z/
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
238 AM EST Sun Feb 11 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 4 to 7 ft occurring.

* WHERE...Marquette to Munising MI, Munising to Grand Marais MI 
  and Grand Marais to Whitefish Point MI.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
114 
WHUS73 KMQT 111501
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1001 AM EST Sun Feb 11 2024

LSZ249>251-111615-
/O.EXP.KMQT.SC.Y.0019.000000T0000Z-240211T1500Z/
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
1001 AM EST Sun Feb 11 2024

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

LSZ241>244-112315-
/O.CON.KMQT.SC.Y.0021.240211T1800Z-240212T0600Z/
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
1001 AM EST Sun Feb 11 2024 /901 AM CST Sun Feb 11 2024/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
/MIDNIGHT CST/ MONDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft expected.

* WHERE...Black River to Ontonagon MI, Ontonagon to Upper 
  Entrance of Portage Canal MI, Upper Entrance of Portage Canal 
  to Eagle River MI and Eagle River to Manitou Island MI.

* WHEN...Until 1 AM EST /midnight CST/ Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
822 
WHUS73 KMQT 112100
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
400 PM EST Sun Feb 11 2024

LSZ241>244-120500-
/O.CON.KMQT.SC.Y.0021.000000T0000Z-240212T0600Z/
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
400 PM EST Sun Feb 11 2024 /300 PM CST Sun Feb 11 2024/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
/MIDNIGHT CST/ MONDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft expected.

* WHERE...Black River to Ontonagon MI, Ontonagon to Upper 
  Entrance of Portage Canal MI, Upper Entrance of Portage Canal 
  to Eagle River MI and Eagle River to Manitou Island MI.

* WHEN...Until 1 AM EST /midnight CST/ Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JSS
595 
WHUS73 KMQT 120255
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
955 PM EST Sun Feb 11 2024

LSZ241>244-120600-
/O.CON.KMQT.SC.Y.0021.000000T0000Z-240212T0600Z/
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
955 PM EST Sun Feb 11 2024 /855 PM CST Sun Feb 11 2024/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
/MIDNIGHT CST/ MONDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft expected.

* WHERE...Black River to Ontonagon MI, Ontonagon to Upper 
  Entrance of Portage Canal MI, Upper Entrance of Portage Canal 
  to Eagle River MI and Eagle River to Manitou Island MI.

* WHEN...Until 1 AM EST /midnight CST/ Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JSS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 11, 2:38 AM EST, 0 minutes earlier. Its key messages:

  • Above normal temperatures continue through midweek. A cold front late week will help temperatures settle to around normal.
  • Off and on light snow is expected this week, periodically enhanced by clipper type shortwaves. At this point, snowfall is expected to be on the light side overall.
Area forecast discussion, Feb 11, 2:38 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
238 AM EST Sun Feb 11 2024

.KEY MESSAGES...

-  Above normal temperatures continue through midweek. A cold
   front late week will help temperatures settle to around
   normal.
-  Off and on light snow is expected this week, periodically
   enhanced by clipper type shortwaves. At this point, snowfall
   is expected to be on the light side overall.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 255 PM EST Sat Feb 10 2024

Water vapor imagery and RAP analysis show troffing extending from
central Canada to the southern Rockies, though flow in the trof is
split with a strong southern stream shortwave over the southern
Rockies and a northern stream shortwave extending from Manitoba to
eastern MT. The northern wave will be of interest to the fcst here
on Sun. Downstream, westerly flow into the Great Lakes today
featured a shortwave that moved across Upper MI/Lake Superior. Radar
imagery showed a nice circulation to the -shsn that accompanied it
across the area. In the wake of that feature, drier air and
subsidence has resulted in -shsn diminishing under low-level nw
flow. Per latest RAP analysis, 850mb temps are only around -10C,
marginal for LES without synoptic support.

While we await the next shortwave, 850mb temps tonight remain fairly
steady state around -10/-11C, marginal for LES. Inversions are also
low at 3-4kft, and the DGZ is above the inversion. Given the
negatives, LES may end completely or diminish to nothing more than a
few flurries. For now, will retain isold-sct -shsn wording in the
fcst over the eastern counties where longer fetch under nw flow may
continue to support a few -shsn thru the night. To the w, don't
expect anything more than a few flurries. Toward 12z, forcing from
approaching shortwave and resulting erosion of the low inversion
will lead to some expansion of light LES. Lows tonight will be in
the upper teens to mid 20s F. If some locations see clouds scatter
out for a while, temps will fall to the mid teens F.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 238 AM EST Sun Feb 11 2024

Between last night and tonight, there has been some improvement in
model run-to-run consistency. Overall though, the general theme
continues to be light snowfall periodically enhanced by passing
shortwaves and a trend toward more normal temperatures.

A weak clipper is expected to drop southeast into the Upper Great
Lakes late tonight, then continue toward Lake Michigan through the
day Monday. Weak forcing associated with this system will enable any
lingering lake effect Sunday night to transition over to more
widespread light snow from west to east as the system pulls through
Monday. Overall, accumulations are expected to be an inch or
less. Along the western flank of the system, northerly flow with
-10C 850mb temps will support a return to more lake effect snow
showers. Guidance continues to suggest weak instability with limited
access to the DGZ, so snow accumulations are expected to be light,
perhaps an inch or two where terrain aids low level lift. In fact,
some soundings keep inversion heights mostly below the DGZ which
suggests even an inch or two may be optimistic. A couple more weak
shortwaves look to press through the forecast area Monday
night/early Tuesday and again Tuesday afternoon. This may support a
brief uptick in snow shower intensities, but similarly to the post
clipper lake effect, the misplaced DGZ favors only light
accumulations.

Ridging builds in Tuesday night, supporting a mostly quiet night. A
cold front may follow late Wednesday, supporting another round of
light precip. Beyond this however, guidance begins to noticeably
differ temporally and spatially on a number of key features. Overall
though, guidance continues to suggest a trend toward more normal
temperatures by late in the week and weekend following the late
Wednesday cold front.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1259 AM EST Sun Feb 11 2024

MVFR cigs prevail at all terminals today with improvement to VFR
possible late in the TAF period. There may be period of
flurries at any terminal tonight, but vsby restrictions aren't
expected. Brief periods of VFR cigs are possible tonight as
shortwave ridging moves through ahead of a disturbance that
brings scattered -shsn to the area on Sunday. There could be
brief vsby restrictions to IFR at each TAF site as this
disturbance tracks east across the area. The best chance for IFR
restrictions is at CMX between 18z Sun and 00z Mon. Another
disturbance may bring renewed snow shower activity at IWD late
in the TAF period that would spread to CMX/SAW late Sunday
night.

&&

.MARINE...
Issued at 238 AM EST Sun Feb 11 2024

Winds shift westerly and southwesterly today, supporting an uptick
in winds across the west half by afternoon. Some winds may achieve
25 knots there while the east mostly stays below 20 knots. Expect
these winds to lighten tonight, then remain mostly below 20 knots
through Wednesday night. On Thursday, a colder airmass is expected
to build in behind a cold front, supporting winds increasing upwards
of 30 knots by the evening. These strong winds could through the
weekend.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Small Craft Advisory from 1 PM EST /noon CST/ this afternoon
     to 1 AM EST /midnight CST/ Monday for LSZ241>244.

  Small Craft Advisory until 10 AM EST this morning for
     LSZ249>251.

Lake Michigan...
None.

&&

SHORT TERM...Rolfson
LONG TERM...JTP
AVIATION...EK
MARINE...JTP
Hazardous weather outlook, Feb 11, 2:29 AM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
229 AM EST Sun Feb 11 2024

MIZ001>007-009>014-084-085-120730-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
229 AM EST Sun Feb 11 2024 /129 AM CST Sun Feb 11 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Rest of Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-120730-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
229 AM EST Sun Feb 11 2024 /129 AM CST Sun Feb 11 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-120730-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
229 AM EST Sun Feb 11 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

In the hours before

Local storm report, Feb 10, 8:46 PM EST, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
846 PM EST Sat Feb 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Non-Tstm Wnd Gst Ontonagon               46.87N 89.31W
02/10/2024  M35 MPH          Ontonagon          MI   Mesonet

            Mesonet station MC066 Ontonagon MDOT.

0449 PM     Non-Tstm Wnd Gst Houghton Co Airport     47.17N 88.48W
02/10/2024  M38 MPH          Houghton           MI   ASOS

            ASOS station KCMX Houghton Co. Airport.

&&

JSS
Local storm report, Feb 10, 8:53 PM EST, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
853 PM EST Sat Feb 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     Non-Tstm Wnd Gst Stannard Rock Lighthous 47.18N 87.22W
02/10/2024  M44 MPH          LSZ266             MI   C-Man Station

            C-MAN station STDM4 Stannard Rock
            Lighthouse. Delayed report.

&&

JSS
Local storm report, Feb 10, 9:01 PM EST, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
901 PM EST Sat Feb 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Non-Tstm Wnd Gst 1 NNE Grand Marais      46.68N 85.97W
02/10/2024  M40 MPH          LSZ251             MI   Mesonet

            GLOS Mesonet station GRMM4 Grand Marais.

&&

JSS

Nearby

Small Craft Advisories in Michigan, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.